• Previous Article
    Optimal control of solutions of a multipoint initial-final problem for non-autonomous evolutionary Sobolev type equation
  • EECT Home
  • This Issue
  • Next Article
    A priori estimates for the 3D compressible free-boundary Euler equations with surface tension in the case of a liquid
September  2019, 8(3): 489-502. doi: 10.3934/eect.2019024

A dynamic problem involving a coupled suspension bridge system: Numerical analysis and computational experiments

1. 

Departamento de Matemáticas, Universidade da Coruña, ETS de Ingenieros de Caminos, Canales y Puertos, Campus de Elviña, 15071 A Coruña, Spain

2. 

Departamento de Matemática Aplicada I, Universidade de Vigo, ETSI Telecomunicación, Campus As Lagoas Marcosende s/n, 36310 Vigo, Spain

3. 

Dipartimento di Ingegneria Civile, Architettura, Territorio, Ambiente e di Matematica, Università degli Studi di Brescia, Via Valotti 9, 25133 Brescia, Italy

* Corresponding author: José R. Fernández

Received  April 2018 Revised  November 2018 Published  May 2019

Fund Project: This work has been supported by Ministerio de Economía y Competitividad under the project MTM2015-66640-P (with the participation of FEDER)

In this paper we study, from the numerical point of view, a dynamic problem which models a suspension bridge system. This problem is written as a nonlinear system of hyperbolic partial differential equations in terms of the displacements of the bridge and of the cable. By using the respective velocities, its variational formulation leads to a coupled system of parabolic nonlinear variational equations. An existence and uniqueness result, and an exponential energy decay property, are recalled. Then, fully discrete approximations are introduced by using the classical finite element method and the implicit Euler scheme. A discrete stability property is shown and a priori error estimates are proved, from which the linear convergence of the algorithm is deduced under suitable additional regularity conditions. Finally, some numerical results are shown to demonstrate the accuracy of the approximation and the behaviour of the solution.

Citation: Marco Campo, José R. Fernández, Maria Grazia Naso. A dynamic problem involving a coupled suspension bridge system: Numerical analysis and computational experiments. Evolution Equations & Control Theory, 2019, 8 (3) : 489-502. doi: 10.3934/eect.2019024
References:
[1]

M. Aassila, Stability of dynamic models of suspension bridges, Math. Nachr., 235 (2002), 5-15. doi: 10.1002/1522-2616(200202)235:1<5::AID-MANA5>3.0.CO;2-J.

[2]

O. H. Amann, T. Von Karman and G. B. Wooddruff, The failure of the Tacoma narrows bridge, Federal Works Agency, Washington D.C., 1941.

[3]

A. Arena and W. Lacarbonara, Nonlinear parametric modeling of suspension bridges under aerolastic forces: torsional divergence and flutter, Nonlinear Dyn., 70 (2012), 2487-2510. doi: 10.1007/s11071-012-0636-3.

[4]

G. Arioli and F. Gazzola, A new mathematical explanation of what triggered the catastrophic torsional mode of the Tacoma Narrows Bridge, Appl. Math. Model., 39 (2015), 901-912. doi: 10.1016/j.apm.2014.06.022.

[5]

G. Arioli and F. Gazzola, Torsional instability in suspension bridges: The Tacoma Narrows Bridge case, Commun. Nonlinear Sci. Numer. Simul., 42 (2017), 342-357. doi: 10.1016/j.cnsns.2016.05.028.

[6]

J. M. Ball, Initial-boundary value problems for an extensible beam, J. Math. Anal. Appl., 42 (1973), 61-90. doi: 10.1016/0022-247X(73)90121-2.

[7]

I. Bonicchio, C. Giorgi and E. Vuk, Long-term dynamics of the coupled suspension bridge system, Math. Models Methods Appl. Sci., 22 (2012), 1250021, 22pp. doi: 10.1142/S0218202512500212.

[8]

M. CampoJ. R. FernándezK. L. KuttlerM. Shillor and J. M. Viaño, Numerical analysis and simulations of a dynamic frictionless contact problem with damage, Comput. Methods Appl. Mech. Engrg., 196 (2006), 476-488. doi: 10.1016/j.cma.2006.05.006.

[9]

P. G. Ciarlet, Basic error estimates for elliptic problems., in Handbook of Numerical Analysis (eds. P.G. Ciarlet and J.L. Lions), Elsevier, (1993), 17–351.

[10]

F. Dell'OroC. Giorgi and V. Pata, Asymptotic behaviour of coupled linear systems modeling suspension bridges, Z. Angew. Math. Phys., 66 (2015), 1095-1108. doi: 10.1007/s00033-014-0414-9.

[11]

Z. Ding, Traveling waves in a suspension bridge system, SIAM J. Math. Anal., 35 (2003), 160-171. doi: 10.1137/S0036141002412690.

[12]

P. DrábekH. HolubováA. Matas and P. Necesal, Nonlinear models of suspension bridges: discussion of the results, Appl. Math., 48 (2003), 497-514. doi: 10.1023/B:APOM.0000024489.96314.7f.

[13]

A. Ferrero and F. Gazzola, A partially hinged rectangular plate as a model for suspension bridges, Discrete Contin. Dyn. Syst. Ser. A, 35 (2015), 5879-5908. doi: 10.3934/dcds.2015.35.5879.

[14]

J. GloverA. C. Lazer and P. J. McKenna, Existence and stability of large scale nonlinear oscillations in suspension bridges, Z. Angew. Math. Phys., 40 (1989), 172-200. doi: 10.1007/BF00944997.

[15]

D. Green and W. G. Unruh, The failure of the Tacoma bridge: A physical model, Amer. J. Phys., 74 (2006), 706-716. doi: 10.1119/1.2201854.

[16]

G. Holubová-Tajcová, Mathematical modeling of suspension bridges, Math. Comput. Simul., 50 (1999), 183-197. doi: 10.1016/S0378-4754(99)00071-3.

[17]

G. Holubová and A. Matas, Initial-boundary value problem for the nonlinear string-beam system, J. Math. Anal. Appl., 288 (2003), 784-802. doi: 10.1016/j.jmaa.2003.09.028.

[18]

A. C. Lazer and P. J. McKenna, Large-amplitude periodic oscillations in suspension bridges: Some new connections with nonlinear analysis, SIAM Rev., 32 (1990), 537-578. doi: 10.1137/1032120.

[19]

H. Leiva, Exact controllability of the suspension bridge model proposed by Lazer and McKenna, J. Math. Anal. Appl., 309 (2005), 404-419. doi: 10.1016/j.jmaa.2004.07.025.

[20]

J. Malík, Nonlinear models of suspension bridges, J. Math. Anal. Appl., 321 (2006), 828-850. doi: 10.1016/j.jmaa.2005.08.080.

[21]

J. Malík, Sudden lateral asymmetry and torsional oscillations in the original Tacoma suspension bridge, J. Sound Vib., 332 (2013), 3772-3789.

[22]

J. Malík, Spectral analysis connected with suspension bridge systems, IMA J. Appl. Math., 81 (2016), 42-75. doi: 10.1093/imamat/hxv027.

[23]

C. Marchionna and S. Panizzi, An instability result in the theory of suspension bridges, Nonlinear Anal., 140 (2016), 12-28. doi: 10.1016/j.na.2016.03.003.

[24]

P. J. McKenna, Oscillations in suspension bridges, vertical and torsional, Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 785-791. doi: 10.3934/dcdss.2014.7.785.

[25]

C. ZhongQ. Ma and C. Sun, Existence of strong solutions and global attractors for the suspension bridge equations, Nonlinear Anal., 67 (2007), 442-454. doi: 10.1016/j.na.2006.05.018.

show all references

References:
[1]

M. Aassila, Stability of dynamic models of suspension bridges, Math. Nachr., 235 (2002), 5-15. doi: 10.1002/1522-2616(200202)235:1<5::AID-MANA5>3.0.CO;2-J.

[2]

O. H. Amann, T. Von Karman and G. B. Wooddruff, The failure of the Tacoma narrows bridge, Federal Works Agency, Washington D.C., 1941.

[3]

A. Arena and W. Lacarbonara, Nonlinear parametric modeling of suspension bridges under aerolastic forces: torsional divergence and flutter, Nonlinear Dyn., 70 (2012), 2487-2510. doi: 10.1007/s11071-012-0636-3.

[4]

G. Arioli and F. Gazzola, A new mathematical explanation of what triggered the catastrophic torsional mode of the Tacoma Narrows Bridge, Appl. Math. Model., 39 (2015), 901-912. doi: 10.1016/j.apm.2014.06.022.

[5]

G. Arioli and F. Gazzola, Torsional instability in suspension bridges: The Tacoma Narrows Bridge case, Commun. Nonlinear Sci. Numer. Simul., 42 (2017), 342-357. doi: 10.1016/j.cnsns.2016.05.028.

[6]

J. M. Ball, Initial-boundary value problems for an extensible beam, J. Math. Anal. Appl., 42 (1973), 61-90. doi: 10.1016/0022-247X(73)90121-2.

[7]

I. Bonicchio, C. Giorgi and E. Vuk, Long-term dynamics of the coupled suspension bridge system, Math. Models Methods Appl. Sci., 22 (2012), 1250021, 22pp. doi: 10.1142/S0218202512500212.

[8]

M. CampoJ. R. FernándezK. L. KuttlerM. Shillor and J. M. Viaño, Numerical analysis and simulations of a dynamic frictionless contact problem with damage, Comput. Methods Appl. Mech. Engrg., 196 (2006), 476-488. doi: 10.1016/j.cma.2006.05.006.

[9]

P. G. Ciarlet, Basic error estimates for elliptic problems., in Handbook of Numerical Analysis (eds. P.G. Ciarlet and J.L. Lions), Elsevier, (1993), 17–351.

[10]

F. Dell'OroC. Giorgi and V. Pata, Asymptotic behaviour of coupled linear systems modeling suspension bridges, Z. Angew. Math. Phys., 66 (2015), 1095-1108. doi: 10.1007/s00033-014-0414-9.

[11]

Z. Ding, Traveling waves in a suspension bridge system, SIAM J. Math. Anal., 35 (2003), 160-171. doi: 10.1137/S0036141002412690.

[12]

P. DrábekH. HolubováA. Matas and P. Necesal, Nonlinear models of suspension bridges: discussion of the results, Appl. Math., 48 (2003), 497-514. doi: 10.1023/B:APOM.0000024489.96314.7f.

[13]

A. Ferrero and F. Gazzola, A partially hinged rectangular plate as a model for suspension bridges, Discrete Contin. Dyn. Syst. Ser. A, 35 (2015), 5879-5908. doi: 10.3934/dcds.2015.35.5879.

[14]

J. GloverA. C. Lazer and P. J. McKenna, Existence and stability of large scale nonlinear oscillations in suspension bridges, Z. Angew. Math. Phys., 40 (1989), 172-200. doi: 10.1007/BF00944997.

[15]

D. Green and W. G. Unruh, The failure of the Tacoma bridge: A physical model, Amer. J. Phys., 74 (2006), 706-716. doi: 10.1119/1.2201854.

[16]

G. Holubová-Tajcová, Mathematical modeling of suspension bridges, Math. Comput. Simul., 50 (1999), 183-197. doi: 10.1016/S0378-4754(99)00071-3.

[17]

G. Holubová and A. Matas, Initial-boundary value problem for the nonlinear string-beam system, J. Math. Anal. Appl., 288 (2003), 784-802. doi: 10.1016/j.jmaa.2003.09.028.

[18]

A. C. Lazer and P. J. McKenna, Large-amplitude periodic oscillations in suspension bridges: Some new connections with nonlinear analysis, SIAM Rev., 32 (1990), 537-578. doi: 10.1137/1032120.

[19]

H. Leiva, Exact controllability of the suspension bridge model proposed by Lazer and McKenna, J. Math. Anal. Appl., 309 (2005), 404-419. doi: 10.1016/j.jmaa.2004.07.025.

[20]

J. Malík, Nonlinear models of suspension bridges, J. Math. Anal. Appl., 321 (2006), 828-850. doi: 10.1016/j.jmaa.2005.08.080.

[21]

J. Malík, Sudden lateral asymmetry and torsional oscillations in the original Tacoma suspension bridge, J. Sound Vib., 332 (2013), 3772-3789.

[22]

J. Malík, Spectral analysis connected with suspension bridge systems, IMA J. Appl. Math., 81 (2016), 42-75. doi: 10.1093/imamat/hxv027.

[23]

C. Marchionna and S. Panizzi, An instability result in the theory of suspension bridges, Nonlinear Anal., 140 (2016), 12-28. doi: 10.1016/j.na.2016.03.003.

[24]

P. J. McKenna, Oscillations in suspension bridges, vertical and torsional, Discrete Contin. Dyn. Syst. Ser. S, 7 (2014), 785-791. doi: 10.3934/dcdss.2014.7.785.

[25]

C. ZhongQ. Ma and C. Sun, Existence of strong solutions and global attractors for the suspension bridge equations, Nonlinear Anal., 67 (2007), 442-454. doi: 10.1016/j.na.2006.05.018.

Figure 1.  Example 1: Asymptotic behaviour of the numerical scheme
Figure 2.  Example 2: Oscillations of the bridge for different values of p
Figure 3.  Example 3: Bridge and cable deformed configurations at final time for different values of $ k_*^2. $
Table 1.  Example 1: Numerical errors for some discretization parameters
$ nd \downarrow k \to $ $ 10^{-1} $ $ 10^{-2} $ $ 10^{-3} $ $ 10^{-4} $
$ 10 $ 0.1435116 0.0868544 0.0923330 0.0940042
$ 10^2 $ 0.1639226 0.0174114 0.0070235 0.0069553
$ 10^3 $ 0.1641941 0.0161108 0.0017435 0.0007232
$ 10^4 $ 0.1646557 0.0163375 0.0015935 0.0001722
$ nd \downarrow k \to $ $ 10^{-1} $ $ 10^{-2} $ $ 10^{-3} $ $ 10^{-4} $
$ 10 $ 0.1435116 0.0868544 0.0923330 0.0940042
$ 10^2 $ 0.1639226 0.0174114 0.0070235 0.0069553
$ 10^3 $ 0.1641941 0.0161108 0.0017435 0.0007232
$ 10^4 $ 0.1646557 0.0163375 0.0015935 0.0001722
[1]

Ivana Bochicchio, Claudio Giorgi, Elena Vuk. On the viscoelastic coupled suspension bridge. Evolution Equations & Control Theory, 2014, 3 (3) : 373-397. doi: 10.3934/eect.2014.3.373

[2]

Weizhu Bao, Chunmei Su. Uniform error estimates of a finite difference method for the Klein-Gordon-Schrödinger system in the nonrelativistic and massless limit regimes. Kinetic & Related Models, 2018, 11 (4) : 1037-1062. doi: 10.3934/krm.2018040

[3]

Fredrik Hellman, Patrick Henning, Axel Målqvist. Multiscale mixed finite elements. Discrete & Continuous Dynamical Systems - S, 2016, 9 (5) : 1269-1298. doi: 10.3934/dcdss.2016051

[4]

Lijuan Wang, Jun Zou. Error estimates of finite element methods for parameter identifications in elliptic and parabolic systems. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1641-1670. doi: 10.3934/dcdsb.2010.14.1641

[5]

Jie Shen, Xiaofeng Yang. Error estimates for finite element approximations of consistent splitting schemes for incompressible flows. Discrete & Continuous Dynamical Systems - B, 2007, 8 (3) : 663-676. doi: 10.3934/dcdsb.2007.8.663

[6]

Z. Jackiewicz, B. Zubik-Kowal, B. Basse. Finite-difference and pseudo-spectral methods for the numerical simulations of in vitro human tumor cell population kinetics. Mathematical Biosciences & Engineering, 2009, 6 (3) : 561-572. doi: 10.3934/mbe.2009.6.561

[7]

Ovidiu Carja, Victor Postolache. A Priori estimates for solutions of differential inclusions. Conference Publications, 2011, 2011 (Special) : 258-264. doi: 10.3934/proc.2011.2011.258

[8]

Gerard Gómez, Josep–Maria Mondelo, Carles Simó. A collocation method for the numerical Fourier analysis of quasi-periodic functions. II: Analytical error estimates. Discrete & Continuous Dynamical Systems - B, 2010, 14 (1) : 75-109. doi: 10.3934/dcdsb.2010.14.75

[9]

Florian De Vuyst, Francesco Salvarani. Numerical simulations of degenerate transport problems. Kinetic & Related Models, 2014, 7 (3) : 463-476. doi: 10.3934/krm.2014.7.463

[10]

Peter Monk, Jiguang Sun. Inverse scattering using finite elements and gap reciprocity. Inverse Problems & Imaging, 2007, 1 (4) : 643-660. doi: 10.3934/ipi.2007.1.643

[11]

Xavier Cabré, Manel Sanchón, Joel Spruck. A priori estimates for semistable solutions of semilinear elliptic equations. Discrete & Continuous Dynamical Systems - A, 2016, 36 (2) : 601-609. doi: 10.3934/dcds.2016.36.601

[12]

Pierluigi Colli, Gianni Gilardi, Elisabetta Rocca, Jürgen Sprekels. Asymptotic analyses and error estimates for a Cahn-Hilliard type phase field system modelling tumor growth. Discrete & Continuous Dynamical Systems - S, 2017, 10 (1) : 37-54. doi: 10.3934/dcdss.2017002

[13]

Emmanuel Trélat. Optimal control of a space shuttle, and numerical simulations. Conference Publications, 2003, 2003 (Special) : 842-851. doi: 10.3934/proc.2003.2003.842

[14]

Norikazu Saito. Error analysis of a conservative finite-element approximation for the Keller-Segel system of chemotaxis. Communications on Pure & Applied Analysis, 2012, 11 (1) : 339-364. doi: 10.3934/cpaa.2012.11.339

[15]

Yuri B. Gaididei, Rainer Berkemer, Carlos Gorria, Peter L. Christiansen, Atsushi Kawamoto, Takahiro Shiga, Mads P. Sørensen, Jens Starke. Complex spatiotemporal behavior in a chain of one-way nonlinearly coupled elements. Discrete & Continuous Dynamical Systems - S, 2011, 4 (5) : 1167-1179. doi: 10.3934/dcdss.2011.4.1167

[16]

Tianliang Hou, Yanping Chen. Superconvergence for elliptic optimal control problems discretized by RT1 mixed finite elements and linear discontinuous elements. Journal of Industrial & Management Optimization, 2013, 9 (3) : 631-642. doi: 10.3934/jimo.2013.9.631

[17]

Eric Dubach, Robert Luce, Jean-Marie Thomas. Pseudo-Conform Polynomial Lagrange Finite Elements on Quadrilaterals and Hexahedra. Communications on Pure & Applied Analysis, 2009, 8 (1) : 237-254. doi: 10.3934/cpaa.2009.8.237

[18]

Zhangxin Chen, Qiaoyuan Jiang, Yanli Cui. Locking-free nonconforming finite elements for planar linear elasticity. Conference Publications, 2005, 2005 (Special) : 181-189. doi: 10.3934/proc.2005.2005.181

[19]

D. Bartolucci, L. Orsina. Uniformly elliptic Liouville type equations: concentration compactness and a priori estimates. Communications on Pure & Applied Analysis, 2005, 4 (3) : 499-522. doi: 10.3934/cpaa.2005.4.499

[20]

Pavol Quittner, Philippe Souplet. A priori estimates of global solutions of superlinear parabolic problems without variational structure. Discrete & Continuous Dynamical Systems - A, 2003, 9 (5) : 1277-1292. doi: 10.3934/dcds.2003.9.1277

2017 Impact Factor: 1.049

Metrics

  • PDF downloads (49)
  • HTML views (69)
  • Cited by (0)

[Back to Top]